News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Stopping Inderal LA 120 mg


 Debigee - Wed Apr 01, 2009 10:45 am

I began taking Inderal 40 mg in 1996 to control migraines. Through the years I developed hypertension and the Inderal was increased in dosage to the LA 120mg. In december I was diagnosed with depression. The dr. seems to think that the long term usage of Inderal was a cause, so recommended stopping the Inderal. I have been gradually lowering dosages and am down to 30 mg once a day, which I take in the morning. By 6:00 PM my heart rate begins to increase, with a pounding sensation, and by 11:00 pm 90+. I have difficulty sleeping, very restless, and by morning my heart rate is 113+. I was given Hydralazine 50 mg twice a day and Amlodipine 10 mg once a day to counteract the effects, but it is not working. Just last week I was diagnosed with Diabetes and given Metformin 500 mg once a day. I also was given Diovan 320 mg and take Bumex .5 mg, once daily. My BP is running around 157/95 even with all these meds. I think my doctor has given up and doesn't know what to do next. I'm afraid to carry my laundry up three flights of steps because of the increase in heart rate doing just simple tasks now, like walking up the steps. Have any suggestions?
 John Kenyon, CNA - Fri Apr 10, 2009 9:18 pm

User avatar Hi there --

The period of weaning off any beta blocker can be protracted (week or two at least) and sometimes even after there will be some residual rebound effect. Since your switchover to Inderal LA was because of elevated BP and the discontinuation was due to depression (Inderal and some other beta blockers can contribute to depression, although it's controversial whether it can actually cause it or not), it's probably best to at least get off it, and what you're experiencing is basically what one would expect, and it does get better. However, the BP problem isn't being managed by dedicated BP-lowering drugs, so there's something else going on. You may not need a beta blocker, but there is probably something better that will manage your BP for you without the depression symptoms. Still, once you've moved passed the period of mild rebound symptoms your BP should come down some, and your heart rate, which really isn't too bad (the BP concerns me more) will start to normalize. Since you've been diagnosed with diabetes Inderal would best be stopped anyway -- there are just a lot of reasons for you to not be on that particular drug. There are other beta blockers which have a lot less side effects, but first you should clear the Inderal from your system and then look at management of blood sugar and blood pressure. Sometimes BP meds must be put on a trial-and-error basis til the right combination is found.

I hope this is helpful to you. Good luck, and please follow up with us as needed.
 Debigee - Thu Apr 16, 2009 8:24 pm

Thanks, John, for your reply. What other reasons are there for getting off the inderal, besides the diabetes? Because I developed severe tremors and resting pulse kept increasing, 130+, doc put me back on 30 mg twice a day. Bp 125/77, pulse 87 and sugar level 109, are now very good, but I'm still concerned about the long term effects of inderal.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here